MAUDE Adverse Event Report: COOK IRELAND LTD ECHOTIP ULTRA ENDOBRONCHIAL HD ULTRASOUND NEEDLE; FCG KIT, NEEDLE, BIOPSY

COOK IRELAND LTD ECHOTIP ULTRA ENDOBRONCHIAL HD ULTRASOUND NEEDLE; FCG KIT, NEEDLE, BIOPSY
Model Number G52011
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code Foreign Body In Patient (2687)
Date of Event 12/09/2019
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Investigation is still pending.A follow up mdr will be submitted to include the investigation conclusions.Pma/510(k) #: k160229.
 
Event or Problem Description
The needle broke inside the patient during the surgery."as per complaint form": the doctor was entering the station 10r.At the second puncture they verified that the needle broke and was visible at the entrance of the main bronchus of left.The patient underwent an rx and a ct scan and the needle was identified in the bronchial tree.Translation received 12-dec-2019: exam executed with dedicated instrument for ebus tbna, round shape lymph nodes visualized with diameter over 1 cm in station 4r and 10r executed tbna in these stations.During the procedure in a second attempt in station 10r we verified the rupture of cook 22 g needle.The fragment of needle (around 2 cm) is then visualized in the entry of the left main bronchus for an instant then is no more visible in the bronchial tree.The patient undergo an rx exam and then to a tac thorax (ct scan?).The needle portion initially is detected in the esophagus (maybe expelled by the patient with cough and then ingested) and then during a second ct scan, visualized in the stomach.Dr (b)(6) execute a egds and removed the foreign body.
 
Event or Problem Description
The needle broke inside the patient during the surgery."as per complaint form": the doctor was entering the station 10r.At the second puncture they verified that the needle broke and was visible at the entrance of the main bronchus of left.The patient underwent an rx and a ct scan and the needle was identified in the bronchial tree.Translation received (b)(6) 2019: exam executed with dedicated instrument for ebus tbna, round shape lymph nodes visualized with diameter over 1 cm in station 4r and 10r executed tbna in these stations.During the procedure in a second attempt in station 10r we verified the rupture of cook 22 g needle.The fragment of needle (around 2 cm) is then visualized in the entry of the left main bronchus for an instant then is no more visible in the bronchial tree.The patient undergo an rx exam and then to a tac thorax (ctscan?).The needle portion initially is detected in the esophagus (maybe expelled by the patient with cough and then ingested) and then during a second ct scan, visualized in the stomach.Dr (b)(6) execute a egds (see result) and removed the foreign body.
 
Additional Manufacturer Narrative
Pma/510(k) #: k160229.Device evaluation: 1 unit of lot c1651411 of echo-hd-22-ebus-o was returned opened not in its original packaging.Images were provided which show the distal part of the needle broken.Clarification was requested as follows; can you also please clarify the following; q.20 of the additional questions asks ¿was the stylet partially removed when advancing into the target site?¿ to which the reply is ¿no punctured without stylet¿.Can you please confirm with yes/no if the stylet was partially removed when advancing into the target site?" reply was received as follows; regarding the questions, i confirm you that the sylet was totally (not partially) removed before puncturing.".It should be noted that this file was initially related to another complaint file pr (b)(4).However, after review this file was cancelled as use of an incompatible device i.E.Fuji scope is already addressed within this file.Lab evaluation: the device involved in the complaint was evaluated in the laboratory on (b)(6) 2020.The needle was found to be broken distally.Document review including ifu review: prior to distribution, all echo-hd-22-ebus-o devices are subjected to functional checks and visual inspection to ensure device integrity.These inspections and functional checks are outlined in internal procedures in place at cirl a review of the manufacturing records for echo-hd-22-ebus-o of lot number c1651411 did not reveal any discrepancies that could have contributed to this complaint issue.The review of relevant manufacturing records, confirms the failure mode has not previously occurred with the current lot number.Based on the information available to date, there is no evidence to suggest that there are any manufacturing issues associated with lot number c1651411.The notes section of the instructions for use, ifu0051-8 which accompanies this device instructs the user to; "visually inspect with particular attention to kinks, bends and breaks.If an abnormality is detected that would prohibit proper working condition, do not use" and "ensure the stylet is fully inserted when advancing the needle into the biopsy site" and "this device is intended for use with an olympus ebus scope".There is evidence to suggest that the customer did not follow the instructions for use in relation to the use of the stylet (ifu0051-8).Q.10 of the additional information also indicates that a fuji scope was used rather than an olympus scope as per ifu0051-8 ¿this device is intended for use with an olympus ebus scope¿.There is evidence to suggest that the customer did not follow the instructions for use in relation to the type of scope used.Root cause review.A definitive root cause for the customer complaint could not be determined as circumstances of use cannot be replicated in the laboratory.A possible root cause could be attributed to user error as the stylet should not be partially removed prior to advancement of the needle into intended targeted site.Summary: complaint is confirmed as the failure was verified in the laboratory and images provided.According to the initial reporter, the patient did not experience any adverse effects due to this occurrence.The needle part was removed by mean of a gastroscopy.Complaints of this nature will continue to be monitored for potential emerging trends.

Brand Name
ECHOTIP ULTRA ENDOBRONCHIAL HD ULTRASOUND NEEDLE
Common Device Name
FCG KIT, NEEDLE, BIOPSY
Manufacturer (Section D)
COOK IRELAND LTD
o halloran road
limerick
MDR Report Key9553400
Report Number3001845648-2020-00012
Device Sequence Number16597935
Product Code FCG
UDI-Device Identifier00827002520110
UDI-Public(01)00827002520110(17)220919(10)C1651411
Combination Product (Y/N)N
Initial Reporter CountryIT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 03/18/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date09/19/2022
Device Model NumberG52011
Device Catalogue NumberECHO-HD-22-EBUS-O
Device Lot NumberC1651411
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer01/16/2020
Was the Report Sent to FDA? No
Distributor Facility Aware Date12/09/2019
Event Location Hospital
Initial Date Received by Manufacturer 12/10/2019
Supplement Date Received by Manufacturer12/10/2019
Initial Report FDA Received Date01/06/2020
Supplement Report FDA Received Date03/24/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;